I recently found out I have 2 degenerative disks in my neck that are impinging on nerves. My choices for treatment are:1) Steroid shots, and 2) disk replacement. Obviously, I’m trying the shots first. I know from past experience this is going to have significant impact on my blood sugars. Does anyone have any advice, other than trial and error, on adjusting my diet and insulin dosages to account for the steriod? I am on the Omnipod pump and also have a Dexcom CGM. I appreciate any advice. Thanks.
Dexcom should be invaluable for you. Are you among the group who find the numbers highly accurate? I would suggest to change out your sensor two days before your injection so as to be starting on a fresh sensor known to be providing accurate values for you.
If it was me, I would use my temp basal liberally at least for starters and see how that works. Most likely, everybody responds differently to steroids but with the CGM you can see and react.
If you switch at least temporarily to low/no carb food, that may help to at least reduce the carb factor and give you time to figure out how you are responding.
I would totally agree with trying the injection prior to surgery. Seems the only reasonable course of action. Good luck with it all !!!
I would talk with your Endo or provider for advise. They should be able to guide you with a plan on how to dose according to your CGM as well as they may want you to do a temp basal rate for 24 to 48 hours as well. Hope your injections help with your discomfort.
I’m right there with you. Type 1 for about 30 years. Issues with trigger thumb, associated with carpal tunnel, on both hands that caused inability to bend one thumb. Options for treatment: (1) Steroid shot and if that doesn’t help (2) Surgery. Had steroid shot in both thumb joints about 48 hours ago and just now able to maintain in-range numbers.
I think it depends on your body, size of dose, etc. as to how it will affect you, but my numbers didn’t start going up significantly until about 5 hours after the shots. I also use OmniPod and Dex so just keep a close watch on your Dex. I corrected generously and frequently, along with an increased temp basal and still couldn’t stay in range. Even with frequent corrections, I stayed in 120-150’s. Made me feel lousy and out of sorts.
I eat very low carb anyway (less than 30 g per day), so food really didn’t come into play much with my dosing - strictly the reaction to cortisone.
Good luck! My dad has had the steroid shots in his back for degenerative discs so I hope you get some relief.
Good idea on the sensor. Mine are usually very accurate, but the accuracy is better the longer I wear it.
I’m periodically on oral prednisone, and for me I find bumping up the basals by 100% works tolerably well, given all the other variables in life, but I’ve read of other people having success with anything from 10% to 200%.
Copy your basal program on the Omnipod and make the changes there, rather than to your primary program. If this is going to be a long-term treatment, you can set up several basal programs with decreasing overall percentages and then easily move through them as the steroid leaves your system.
See also the advice in this recent discussion: Steroid Injection
Good suggestion. I already have 2 basal programs set up. I think I’ll set up 3 or 4 others with varying degrees of increase over my normal one and then just experiment based on readings I’m getting. M sure I’ll have to make similar adjustments to my boluses.
You just have to be ready to adjust your insulin to whatever your BG is doing, I once had an injection in my heel and only adjusted my basal up to 150%. When I was on oral steroids, my basal was programmed at 400% and I took a huge amount of insulin, once the steroids were finished, my BG almost immediately returned to normal.
So test and adjust.
If you use a pump I suggest you have your doctor prescribed Lantus for after the injections. I use steroids for RA and my pattern is to inject half my basal when I notice my blood sugar start to escalate. I inject half of the daily dose each 12 hours until I get it under control
I have never had an issue with injections but others have. For me, Lantus is a good supplemental dose to get control.
I have a huge issue with steroids. I tend to have issues with medications in general though. I got a steroid shot years ago and asked for the least amount to be given to me and still ended up with 300’s for 2-3 days. I kept adjusting with more insulin but I know you can actually “normalize” pretty fast so didn’t want to just keep adding insulin. I could live with the 300 for a few days.
But even 5 mg prednisone will send me over 200 for days, and then I drop to a fairly low reading.
I also for some reason get low blood pressure with it after the first day.
So I refused the steroid shot when they wanted to give it to me and chose acupuncture, which is more expensive because it’s not a one time treatment, but for me a much safer route.
I’m on a tslim and continually adjusting my basal I can never set one sure thing in although I have one program of course. I’m always allover. I would never trust a program to take care of things because it doesn’t
Here is an update for anyone interested. I got the shot last Tuesday. I went in with my blood sugar at 135. I set up additional basil programs on my pump at 150%, 200%, 250%, 300% of my normal basil rates. I waited to adjust because I had to know how the shot was going to affect me specifically. The next morning, my sugar was in the high 200s and going up. It took me until the afternoon to get it down below 150, but not before exceeding 400. I used the basil of 300% of normal during the day and 200% at night. I probably should have kept it at a higher dose at night, but the uncertainty of when the steroid affects would diminish concerned me. For boluses at meal time, I tripled the calculated dosage. I also stuck to low carb meals. I just had to adjust the dosage down and eat some jelly beans because my sugar went to 54. Maybe the steroid affects are diminishing.
Now comes the fun of anticipating the rate of return to normal.
I don’t know what I would do with all my free time if I didn’t have all this fun to deal with . . .